Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Lincoln, IL

April 24, 2002Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 24, 2002, 1:26 PM CDT for Schuyler County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2002, 1:26 PM CDT (18:26 UTC)
Expired
Apr 24, 2002, 2:30 PM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Schuyler County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 10:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 241826
SVRSPI
ILC169-241930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
126 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 230 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF BROOKLYN...MOVING EAST 
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKLYN
  RUSHVILLE
  LITTLETON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4027 9090 4005 9092 4012 9075 4000 9055
          4020 9029 4019 9052 4028 9051

KETCHAM 
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:14 AM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, Apr 24, 2:14 AM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
214 AM CDT WED APR 24 2002

PLENTY OF CONCERNS NEXT 24 HOURS...WITH SEVERE WEATHER...ISOLATED
HEAVY RAINFALL...TEMPERATURES...AND TIMING OF PRECIPITATION.

LATEST 06Z SURFACE ANALYSIS PLACES SURFACE LOW ACROSS WESTERN
MINNESOTA WITH COLD FRONT EXTENDED FROM WESTERN MINNESOTA
SOUTHWEST INTO NORTHWEST KANSAS. A DRY LINE WAS IN THE
PANHANDLE OF TEXAS AND OKLAHOMA. LATEST 0615Z IR SATELLITE IMAGE
PLACES MOSTLY CLEAR SKIES ACROSS MOST OF ILLINOIS INTO GREAT LAKES
REGION. HOWEVER...SOME SOME LOW CLOUDS WITH THUNDERSTORMS WERE
ACROSS SOUTHERN MISSOURI. LATEST 0615Z W/V IMAGE PLACES S/W ACROSS
MISSOURI...AND SEVERAL OTHER S/WS WERE ACROSS WESTERN PLAINS STATES
INTO WYOMING. LATEST 0616Z KLSX RADAR PLACES THUNDERSTORMS ACROSS
SOUTHERN MISSOURI MOVING EAST.

MODELS FAIRLY SIMILAR WITH SOME TIMING AND STRENGTH DIFFERENCES OF
MAIN FEATURES. MODELS HAVE SLOWED DOWN THE COLD FRONT ACROSS CWA.
WILL USE MAINLY AN ETA OVERALL SOLUTION.

MODELS SLOW THE COLD FRONT WITH ETA MOVING COLD FRONT ACROSS CWA
WEDNESDAY AFTERNOON. ETA PLACES COLD FRONT ACROSS WESTERN MICHIGAN
SOUTHWEST INTO SOUTHERN ILLINOIS BY 00Z THU...HIGH PRESSURE IS THEN
ACROSS PLAINS STATES BY 18Z THU. ETA DEVELOPS TROUGH ACROSS MIDWEST
BY 00Z THU...AND ACROSS GREAT LAKES REGION BY 12Z THU. H50 LOW
IS ACROSS SOUTHERN CALIFORNIA AND RIDGE DEVELOPS ACROSS PLAINS
STATES BY 00Z FRI. ETA MOVES STRONG H50 S/W ACROSS SOUTHERN CANADA
INTO UPPER MIDWEST BY 00Z THU...MOVES EAST AND IS ACROSS CANADA INTO
NORTHEAST U.S. BY 00Z FRI. ETA MOVES H85 TEMPS TO +12 TO +14 BY 18Z
WED...+6 TO +12 H85 TEMPS BY 00Z THU...0 TO -2 H85 TEMPS BY 12Z
THU THRU 12Z FRI. ETA T/H CROSS SECTIONS INDICATING HIGH RH AT ALL
LEVELS BY 18Z ACROSS CENTRAL ILLINOIS AND BY 21Z ACROSS EASTERN
ILLINOIS...DECREASES RH AT ALL LEVELS BY 03Z THU. ETA MODEL SOUNDINGS
SHOWING PW/S TO 1.3 AND LI/S -3 TO -5 AHEAD OF COLD FRONT WEDNESDAY
AFTERNOON. ETA MODEL SOUNDINGS THEN KEEPS LOW RH AT ALL
LEVELS BY 06Z THU BUT THEN DEMONSTRATES RETURN OF HIGH RH AT MID AND
HIGH LEVELS BY 12Z FRI. ETA MOVES INTENSE S/W ACROSS NORTHERN IL INTO
WISCONSIN BY 00Z THU....EASTERN LAKE MICHIGAN BY 12Z THU. ETA 305K
ISENTROPIC SFC INDICATES DECENT ISENTROPIC LIFT AND COND PRES DEF
ACROSS CWA BY 18Z WED AND ACROSS SOUTHEAST ILLINOIS BY 00Z THU. ETA
300MB MOVES 130KT JET ACROSS NORTHERN PLAINS STATES INTO MIDWEST
BY 00Z THU...AND IS ACROSS NORTHERN ILLINOIS BY 18Z THU. EXPECT TO
SEE SCATTERED STRONG/SVR WX ACROSS CWA LATE THIS MORNING INTO LATE
AFTERNOON ACROSS CWA AND AGREE WITH SPC OUTLOOK.

A LITTLE CONCERNED ABOUT PCPN ON FRIDAY...HOWEVER WILL LEAVE ALONE
UNTIL FURTHER GUIDANCE.

TEMPERATURES TRICKY TODAY WITH WARM SURGE AHEAD OF COLD FRONT BUT
HAVE CLOUDS TO CONTEND WITH. WILL LEAN ON WARMER TEMPERATURES.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI TB 072/037 055/034 059 13+21
PIA TB 069/035 054/033 058 13+11
DEC TB 072/037 055/034 059 13+21
CMI TB 073/035 055/033 058 13+31
MTO TB 073/037 056/035 060 13+31
LWV TB 075/039 058/037 061 13+41

.ILX...NONE.

EH

In the hours before

Special weather statement, Apr 24, 11:00 AM CDT, 2 hours 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED APR 24 2002

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS...

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT THAT WILL BE
MOVING THROUGH CENTRAL ILLINOIS LATER THIS AFTERNOON INTO THIS
EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS BETWEEN 2PM AND 7PM.

REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MONITOR NOAA
WEATHER RADIO...OR COMMERCIAL RADIO OR TELEVISION FOR THE LATEST
WEATHER FORECASTS.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:56 PM CDTSevere Thunderstorm WarningILXMorgan, Scott64 min
Apr 24, 2:13 PM CDTSevere Thunderstorm WarningILXSangamon47 min
Apr 24, 2:19 PM CDTSevere Thunderstorm WarningILXCass41 min
Apr 24, 2:51 PM CDTSevere Thunderstorm WarningILXMenard39 min
Apr 24, 2:55 PM CDTSevere Thunderstorm WarningILXMason50 min
Apr 24, 3:13 PM CDTSevere Thunderstorm WarningILXLogan, Tazewell62 min
Apr 24, 3:14 PM CDTSevere Thunderstorm WarningILXEffingham61 min
Apr 24, 3:32 PM CDTSevere Thunderstorm WarningILXClay43 min
Apr 24, 3:44 PM CDTSevere Thunderstorm WarningILXCumberland, Jasper46 min
Apr 24, 4:05 PM CDTSevere Thunderstorm WarningILXClark, Crawford40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.